Alert archive / Minnesota / Red Flag Warnings in 2016

Red Flag Warning 1, NWS Duluth, MN

May 3, 20164 counties in Minnesota

NWS Duluth, MN issued this red flag warning at May 3, 2016, 5:52 AM CDT for 4 counties in Minnesota. It took effect at May 3, 2016, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2016, 5:52 AM CDT (10:52 UTC)
In effect from
May 3, 2016, 12:00 PM CDT
Expired
May 3, 2016, 8:00 PM CDT
In force
8 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Cass County, MN, Crow Wing County, MN, Itasca County, MN

The radar

The Duluth radar (KDLH), 126 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2815 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WWUS83 KDLH 031052
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
552 AM CDT TUE MAY 3 2016


MNZ018-025-026-033>036-031900-
/O.NEW.KDLH.FW.W.0001.160503T1700Z-160504T0100Z/
NORTH ITASCA-NORTH CASS-SOUTH ITASCA-SOUTH CASS-CROW WING-
NORTHERN AITKIN-SOUTH AITKIN-
552 AM CDT TUE MAY 3 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY ACROSS PORTIONS OF NORTH
CENTRAL MINNESOTA...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 8 PM CDT THIS EVENING.

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 018...025... 
  026...033...034...035 AND 036.

* WINDS...WEST 10 TO 20 MPH...BECOMING NORTHWEST WITH GUSTS TO 30
  MPH IN THE AFTERNOON. 

* RELATIVE HUMIDITY...DROPPING AS LOW 20 TO 25 PERCENT.

* TEMPERATURES...65 TO 70.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR SHORTLY. A COMBINATION OF STRONG WINDS...AND LOW
RELATIVE HUMIDITY...CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

GRANING
2 follow-up statements
263 
WWUS83 KDLH 031917
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
217 PM CDT TUE MAY 3 2016


MNZ018-025-026-033>036-040100-
/O.CON.KDLH.FW.W.0001.000000T0000Z-160504T0100Z/
NORTH ITASCA-NORTH CASS-SOUTH ITASCA-SOUTH CASS-CROW WING-
NORTHERN AITKIN-SOUTH AITKIN-
217 PM CDT TUE MAY 3 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY ACROSS PORTIONS OF NORTH CENTRAL
MINNESOTA...

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 018...025... 
  026...033...034...035 AND 036.

* WINDS...NORTHWEST TO NORTH AT 10 TO 15 MPH WITH GUSTS UP TO 30
  MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 TO 25 PERCENT.

* TEMPERATURES...65 TO 70.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR SHORTLY. A COMBINATION OF STRONG WINDS...AND LOW
RELATIVE HUMIDITY...CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

JJM
917 
WWUS83 KDLH 040110
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
810 PM CDT TUE MAY 3 2016

MNZ018-025-026-033>036-040215-
/O.EXP.KDLH.FW.W.0001.000000T0000Z-160504T0100Z/
NORTH ITASCA-NORTH CASS-SOUTH ITASCA-SOUTH CASS-CROW WING-
NORTHERN AITKIN-SOUTH AITKIN-
810 PM CDT TUE MAY 3 2016

...RED FLAG WARNING HAS EXPIRED FOR PORTIONS OF NORTH CENTRAL
MINNESOTA...

FIRE WEATHER PARAMETERS WILL RECOVER OVERNIGHT...AFTER A PERIOD OF
DRY AND WINDY CONDITIONS. DRY WEATHER IS AGAIN IN STORE FOR
WEDNESDAY...BUT IT WILL BE A BIT COOLER WITH A BIT LESS WIND. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at May 3, 3:50 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 3, 3:50 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
350 AM CDT TUE MAY 3 2016

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 338 AM CDT TUE MAY 3 2016

MAIN CONCERN IN SHORT TERM ON NEAR-CRITICAL FIRE WEATHER
CONDITIONS ACROSS NORTH CENTRAL MN...AND PRECIPITATION/THUNDER
CHANCES FOR NORTHEAST TIP OF MN AND NORTHERN WISCONSIN.

A SHORT WAVE WITH SURFACE REFLECTION WIND SHIFT AND MID LEVEL
COOLING...WILL DROP ACROSS THE FORECAST AREA THROUGH THE DAY.

ALTHOUGH THERE IS SUFFICIENT INSTABILITY AND FORCING WITH THE
FRONT TO PRODUCT THUNDER...THE LIMITING FACTOR WILL BE THE DRY
AIR MASS. HAVE CONTINUED TO CARRY HIGH CHANCE TO LIKELY POPS FOR
THE MN ARROWHEAD AND NORTHERN WISCONSIN ZONES. LOCATIONS ACROSS
CENTRAL MN ARE EXPECTED TO REMAIN DRY TODAY. LATEST HIGH
RESOLUTION MODELS ARE SUGGESTING CONVECTION DEVELOPS ALONG THE
BOUNDARY IN THE MN ARROWHEAD THIS MORNING WHERE MID LEVEL RH IS
MOST FAVORABLE. NAMBUFR SOUNDINGS AT LUT/ELO SHOWS A BRIEF PERIOD
OF MID LEVEL SATURATION BETWEEN 800-500HPA AND 200-300 J/KJ OF
FCST PARCEL CAPE TO SUPPORT SHOWERS OR A STRAY THUNDERSTORM.
CONDITIONS BECOME MORE FAVORABLE FOR SHOWERS AND A FEW
THUNDERSTORMS AS THE FRONT PASSES OVER NORTHERN WISCONSIN THIS
AFTERNOON AND MUCAPE VALUES INCREASE TO >500 J/KG.

THE TIGHTENING BAROCLINIC ZONE AND STRENGTHENING PRESSURE
GRADIENT WILL ALSO PRODUCE GUSTY WINDS TODAY AS STEEP LAPSE RATES
ALLOW WINDS OF 25 TO 30 KNOTS TO MIX TO THE SURFACE. HAVE
INCREASED MAX TEMPERATURES A DEGREE OR TWO TODAY BASED ON LATEST
GUIDANCE. THIS RESULTS IN A SLIGHTLY LOWER MINIMUM RH THIS
AFTERNOON THAN PREVIOUS FORECAST. THE COMBINATION OF GUSTY WINDS
AND LOW RH WILL PRODUCE NEAR-CRITICAL FIRE WEATHER CONDITIONS FOR
THE BRAINERD LAKES TO GRAND RAPIDS REGION TODAY AND THIS EVENING.

HIGH PRESSURE RETURNS TO THE NORTHLAND ON WEDNESDAY WITH SEASONAL
TEMPERATURES IN THE 50S AND 60S. CONDITIONS WILL REMAIN DRY
WITH CRITICALLY LOW AFTERNOON HUMIDITY VALUES ACROSS NORTH
CENTRAL MINNESOTA.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 335 AM CDT TUE MAY 3 2016

THE EXTENDED PERIOD WILL START OUT WITH A LONGWAVE RIDGE THAT
EXTENDS FROM NORTHERN MEXICO NORTH INTO SASKATCHEWAN. THIS RIDGE
WILL MOVE A BIT TOWARD THE EAST...BUT WILL THEN BECOME LESS
AMPLIFIED AS A NORTHERN STREAM SHORTWAVE MOVES ACROSS CANADA
THURSDAY NIGHT INTO FRIDAY. THIS NORTHERN WAVE WILL CARVE OUT AN
UPPER TROUGH THAT WILL EXTEND FROM HUDSON BAY ACROSS MUCH OF
ONTARIO. THURSDAY AND FRIDAY BOTH LOOK TO BE QUITE WARM ACROSS MOST
OF THE NORTHLAND...WITH FRIDAY THE WARMEST DAY.

WAA WEDNESDAY NIGHT INTO THURSDAY AND A WEAK SHORTWAVE MAY LEAD TO
SOME SHOWERS OVER PARTS OF THE NORTHLAND LATE WEDNESDAY NIGHT INTO
THURSDAY. SOUNDINGS DO LOOK RATHER DRY...BUT WE ARE JUST NOT
COMFORTABLE HAVING A DRY FORECAST SO ADDED SOME LOW POPS TO PORTIONS
OF OUR CWA. MOST OF THE MODELS INDICATE THE SURFACE FLOW WILL BE
SOUTHWEST...EVEN AROUND LAKE SUPERIOR. HOWEVER...A LAKE BREEZE IS
NOT OUT OF THE QUESTION AS TEMPERATURES INLAND WARM INTO THE MID
SIXTIES TO MID SEVENTIES.

WE CONTINUE SOME LOW POPS INTO THURSDAY NIGHT OVER MAINLY OUR FAR
NORTHEAST CWA DUE TO A SURFACE TROUGH AND SOME WEAK SHORTWAVES
IMPACTING THAT AREA AS THE UPPER RIDGE DAMPENS. WE INCREASED
TEMPERATURES FOR FRIDAY AND NOW HAVE MUCH OF THE REGION INTO THE
LOWER EIGHTIES. A SURFACE LOW WILL TRACK THROUGH NORTHWEST ONTARIO
FRIDAY INTO QUEBEC FRIDAY NIGHT. A STRONG COLD FRONT WILL MOVE
THROUGH THE REGION FRIDAY INTO FRIDAY NIGHT AS WELL. THERE ARE SOME
TIMING DIFFERENCES AMONG THE MODELS WITH THE GEM/GFS A BIT FASTER
THAN THE ECMWF. WE ONLY HAVE LOW POPS IN THE ARROWHEAD ON
FRIDAY...THEN INCREASE FRIDAY NIGHT ALL AREAS AS A SHORTWAVE MOVES
IN. 850MB TEMPERATURES WILL DROP 12C TO 15C FROM FRIDAY INTO
SATURDAY. WE LINGER SOME POPS ON SATURDAY AND WENT DRY SUNDAY. HIGHS
OVER THE WEEKEND WILL BE IN THE SIXTIES FOR MOST AREAS.

A CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS WILL RETURN EARLY NEXT
WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1237 AM CDT TUE MAY 3 2016

A STRONG COLD FRONT WILL PUSH QUICKLY SOUTHWARD ACROSS
THE NORTHLAND LATER TONIGHT AND ON TUESDAY. ONLY VERY SPOTTY SHOWERS
ARE EXPECTED TO ACCOMPANY THE FRONT...ALTHOUGH AN ISOLATED
THUNDERSTORM IS STILL NOT OUT OF THE QUESTION. THE MAJORITY OF THE
PRECIPITATION SHOULD COME IN THE VICINITY OF THE FRONTAL PASSAGE.
THE FRONT WILL ALSO BRING A DRAMATIC INCREASE IN WIND SPEED AS IT
SHIFTS TO THE NORTHWEST AND THEN NORTH. VFR CONDITIONS ARE EXPECTED
TO PREVAIL THROUGHOUT THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  66  36  55  34 /  20  10   0  10
INL  63  33  58  37 /   0   0   0  20
BRD  70  39  62  38 /   0   0   0  10
HYR  68  37  57  33 /  50  20   0  10
ASX  66  38  53  34 /  60  10   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

SHORT TERM...GRANING
LONG TERM...MELDE
AVIATION...MELDE/DAP
Hazardous weather outlook, May 3, 4:48 AM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
448 AM CDT TUE MAY 3 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-040945-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
448 AM CDT TUE MAY 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE OVER THE TIP OF THE MINNESOTA
ARROWHEAD AND ACROSS NORTHERN WISCONSIN TODAY. THESE STORMS ARE
NOT EXPECTED TO BECOME SEVERE.

DRY AND BREEZY CONDITIONS WILL RESULT IN NEAR- CRITICAL FIRE
WEATHER CONDITIONS TODAY. PLEASE REFER TO THE STATE DEPARTMENT OF
NATURAL RESOURCES FOR BURNING RESTRICTIONS AND FIRE DANGER
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...AND AGAIN ON
MONDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LSZ121-140>148-040945-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
448 AM CDT TUE MAY 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY. THESE THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

Nearby

Red Flag Warnings in Minnesota, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.